Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 63, NWS Gaylord, MI

October 11, 2021

NWS Gaylord, MI issued this special marine warning at Oct 11, 2021, 8:50 PM EDT. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 8:50 PM EDT (00:50 UTC)
Expired
Oct 11, 2021, 10:45 PM EDT
In force
115 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The NCL Michigan radar (KAPX), 119 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WHUS53 KAPX 120050
SMWAPX
LMZ345-346-364-366-120245-
/O.NEW.KAPX.MA.W.0063.211012T0050Z-211012T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Gaylord MI
850 PM EDT Mon Oct 11 2021

The National Weather Service in Gaylord has issued a

* Special Marine Warning for...
  Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
  mid lake...
  Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
  Lake...
  Manistee to Point Betsie MI...
  Point Betsie to Sleeping Bear Point MI...

* Until 1045 PM EDT.

* At 848 PM EDT, a strong thunderstorm capable of producing 
  waterspouts and wind gusts was located near Manistee, moving north 
  at 25 knots.

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
  Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
  Manistee Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
      4496 8606 4490 8601 4494 8596 4493 8590
      4487 8596 4485 8602 4474 8603 4467 8619
      4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0048Z 180DEG 25KT 4415 8634 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Farina
4 follow-up statements
537 
FZUS73 KAPX 120114
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
914 PM EDT Mon Oct 11 2021

LMZ345-346-364-366-120245-
/O.CON.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
914 PM EDT Mon Oct 11 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...

For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...

At 913 PM EDT, a strong thunderstorm capable of producing 
waterspouts was located near Williamsport, moving north at 25 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
      4496 8606 4490 8601 4494 8596 4493 8590
      4487 8596 4485 8602 4474 8603 4467 8619
      4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0113Z 180DEG 25KT 4433 8634 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Farina
814 
FZUS73 KAPX 120146
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
946 PM EDT Mon Oct 11 2021

LMZ345-346-364-366-120245-
/O.CON.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
946 PM EDT Mon Oct 11 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...

For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...

At 946 PM EDT, a strong thunderstorm was located near Arcadia, or
near Frankfort, moving north at 20 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
      4496 8606 4490 8601 4494 8596 4493 8590
      4487 8596 4485 8602 4474 8603 4467 8619
      4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0146Z 185DEG 21KT 4457 8630 

HAIL...0.00IN
WIND...>34KTS

$$

Farina
920 
FZUS73 KAPX 120231
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1031 PM EDT Mon Oct 11 2021

LMZ345-346-364-366-120245-
/O.CON.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
1031 PM EDT Mon Oct 11 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT...

For the following areas...
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...

At 1030 PM EDT, thunderstorms were located from Manistee to Grand 
Traverse Light. The storms were moving north at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Arcadia, Sleeping Bear Point, Empire, Glen Arbor, Point Betsie,
Pierport, Portage Lake, Williamsport, Manistee, Frankfort and
Manistee Lighthouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
      4496 8606 4490 8601 4494 8596 4493 8590
      4487 8596 4485 8602 4474 8603 4467 8619
      4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0230Z 173DEG 57KT 4495 8632 

HAIL...0.00IN
WIND...>34KTS

$$

Farina
948 
FZUS73 KAPX 120249
MWSAPX

Marine Weather Statement
National Weather Service Gaylord MI
1049 PM EDT Mon Oct 11 2021

LMZ345-346-364-366-120259-
/O.EXP.KAPX.MA.W.0063.000000T0000Z-211012T0245Z/
1049 PM EDT Mon Oct 11 2021

...THE SPECIAL MARINE WARNING EXPIRED AT 1045 PM EDT...

The affected areas were... 
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid
lake...
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid
Lake...
Manistee to Point Betsie MI...
Point Betsie to Sleeping Bear Point MI...

The thunderstorms have weakened and no longer poses a significant 
threat to boaters.

LAT...LON 4423 8635 4426 8634 4428 8647 4506 8652
      4496 8606 4490 8601 4494 8596 4493 8590
      4487 8596 4485 8602 4474 8603 4467 8619
      4456 8616 4441 8619 4422 8630
TIME...MOT...LOC 0249Z 180DEG 25KT 4508 8632 

$$

Farina

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special marine warning went out at Oct 11, 7:30 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Oct 11, 7:30 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
730 PM EDT Mon Oct 11 2021

.NEAR TERM...(Through Tonight)
Issued at 327 PM EDT Mon Oct 11 2021

...Showers and Scattered Thunderstorms Tonight...

High impact weather: Possible severe thunderstorms this evening with
damaging wind gusts the biggest threat. Large hail, isolated
tornadoes and heavy rainfall are lesser threats.

A slow moving cold front and area of low pressure to our southwest
are expected to combine to bring an area of showers and scattered
thunderstorms across northern Michigan, mainly from early this
evening into early tonight. With strong winds aloft, damaging wind
gusts will be the primary severe weather threat. Directional wind
shear could help spawn an isolated tornado or two, though chances of
this occurring are fairly low. Large hail is also a possibility.
Lastly, a moist airmass in place across the region could lead to
heavy rainfall. The front is expected to pass across the region
overnight. Temperatures will remain on the mild side with lows in
the low and mid 60s. South southeast winds this evening will shift
into the south southwest late tonight behind the front.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 327 PM EDT Mon Oct 11 2021

High impact weather potential: Thunder possible Tuesday and again
Wednesday night.

Chances of scattered showers and weaker storms continue through
Tuesday as an area of low pressure moves overhead and continues
it's slow northeastward trek. There will be a quick break from
precipitation late Tuesday night through most of Wednesday as a
narrow ridge of high pressure and drier air builds overhead from a
large area of surface high pressure centered over the Carolinas.
This will not be long lasting as a very strong system for this time
of the year develops over the northern Great Plains with the
associated warm front keeping northern Michigan cloudy Wednesday and
producing the next chances of rain/storms late Wednesday through
early Thursday. Thursday should see diminishing cloud cover and
precipitation chances throughout the day as a narrow ridge of high
of subsidence and drier air move in behind the departing front.

Winds diminish in intensity Tuesday and veer more southwesterly as
the aforementioned surface low from the Mississippi River Valley
moves over northern Lake Michigan. Winds then get a little stronger
as the aforementioned warm front associated with the system over the
northern Great Plains approaches and moves overhead  of the forecast
area late Wednesday into Thursday morning...with gusts of only 20-
25mph expected.

With this southerly flow above normal temperatures for this time of
the year continues...with highs around 70 degrees each day.

.LONG TERM...(Thursday night through Monday)
Issued at 327 PM EDT Mon Oct 11 2021

High Impact Weather Potential...

High impact weather potential: Minimal.

Long range models continue to show a very progressive pattern, with
systems themselves or tail ends of the systems traversing through
the Great Lakes region through Sunday. This will continue to produce
chances of showers/storms through Sunday. Beyond this it appears
that high pressure and dry air may finally dominate northern
Michigan's weather throughout the remainder of the long term
period. Temperatures may be normal for this time of
the year by the weekend...with daytime highs only reaching into the
mid 50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 726 PM EDT Mon Oct 11 2021

Showers and embedded thunderstorms will move across the area later
tonight and into Tuesday. Low level wind shear is possible
overnight at KAPN. Ceilings will be decreasing overnight leading
to IFR conditions by midday Tuesday. Otherwise, gusty southerly
winds will continue through the forecast period.

&&

.MARINE...
Issued at 327 PM EDT Mon Oct 11 2021

Small craft criteria wind gusts and waves are expected to continue
over portions of Lake Huron through Tuesday morning. A slow moving
area of low pressure and surface cold front will move across the
region tonight bringing an area of showers and scattered
thunderstorms. Some storms could become strong to severe, with
damaging winds the main threat, although large hail and an isolated
waterspout can not be ruled out. Winds will be gusty out of the
south southeast, with strongest gusts between 20 and 25 mph. Lighter
south southwest winds are then expected by Tuesday afternoon.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until noon EDT Tuesday for LHZ346-348-349.
LM...NONE.
LS...NONE.
&&

NEAR TERM...AS
SHORT TERM...TL
LONG TERM...TL
AVIATION...KF
MARINE...AS
Hazardous weather outlook, Oct 11, 3:41 PM EDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
341 PM EDT Mon Oct 11 2021

MIZ016>018-020>036-041-042-086>088-095>099-121945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
341 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...through tonight.

Scattered thunderstorms are expected this evening. A few of these
storms may reach severe limits with damaging wind gusts the
primary severe weather threat. Lesser possible severe weather
threats include large hail, an isolated tornado and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and late Wednesday across
parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-121945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
341 PM EDT Mon Oct 11 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...through tonight.

Scattered thunderstorms are expected this evening. A few of these
storms may reach severe limits with damaging wind gusts the
primary severe weather threat. Lesser possible severe weather
threats include large hail, an isolated tornado and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are possible Tuesday and late Wednesday across
parts of northern Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:37 PM EDTSpecial Marine WarningAPX113 min
Oct 11, 10:40 PM EDTSpecial Marine WarningAPX2 hr
Oct 11, 10:58 PM EDTSpecial Weather StatementAPXAntrim, Kalkaska, Missaukee62 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.